AP NEWS
Related topics

Toxic Gas Released at Okla. Company

July 12, 2001

TULSA, Okla. (AP) _ A valve on a chemical tank blew off and released toxic gas Wednesday, sending nearly 100 people to hospitals with breathing problems and nausea.

Doctors said the effects of arsine gas, a form of arsenic, can be hidden for up to 24 hours.

``Reaction to the gas may be delayed and anyone who feels they have been exposed should seek medical attention,″ said Dr. William Banner, medical director of Oklahoma State Poison Control.

Arsine in high concentrations has a garlic or fishy smell. The poison center said, however, exposure to the gas can occur without the smell being noticed.

Once considered a potential chemical warfare agent, arsine is an extremely toxic gas that destroys red blood cells. It is the most toxic form of arsenic and can be lethal.

Ambulances, city buses and private cars took 95 people to hospitals, said Chris Metcalf, spokesman for the city’s ambulance service.

Banner said a handful of the 24 patients taken to St. Francis Hospital showed symptoms of arsine exposure by evening. The patients were admitted for observation because of the delay in symptoms.

The 12 patients at Claremore Regional Hospital would be held for at least 12 hours, spokeswoman Audrey Webber said.

The gas release occurred before 2 p.m. on a loading dock at Solkatronic Chemical, said Alan Vierthaler, spokesman for the Tulsa Port of Catoosa. The fire department’s hazardous materials unit contained the leak.

Solkatronic makes arsine, which is used in the manufacturing of fiberoptic equipment and computer microchips.

A call to the company for comment was routed to an answering machine.

Solkatronic and one nearby business were evacuated. About 50 businesses are located at the port on an inland waterway near the Tulsa suburb.

The evacuation order was lifted by evening. Tulsa Fire Capt. Hubert Rouse said the cause of the valve blast and the amount of gas released were not immediately known.

There is no antidote for arsine poisoning, but doctors can give exposed patients fluids to protect their kidneys, a poison control center fact sheet said. In severe poisoning, blood transfusions may be needed. Exposure to the gas can cause chills, fever, dizziness, disorientation and abdominal pains. It can also lead to kidney failure.

AP RADIO
Update hourly